Acute interstitial nephritis induced by Dioscorea quinqueloba
1 Department of Internal Medicine, Chonnam National University Medical School, 42 Jebongro, Gwangju 501-757, Korea
2 Department of Pathology, Chonnam National University Medical School, Gwangju, Korea
3 Department of Dermatology, Chonnam National University Medical School, Gwangju, Korea
BMC Nephrology 2014, 15:143 doi:10.1186/1471-2369-15-143Published: 3 September 2014
The use of herbal medicine may be a risk factor for the development of kidney injury, as it has been reported to cause various renal syndromes. Dioscorea quinqueloba is a medicinal herb that is used as an alternative therapy for cardiovascular disease and various medical conditions.
A 52-year-old man was admitted with complaints of skin rash and burning sensation. He had ingested a raw extract of D. quinqueloba as a traditional remedy. Laboratory tests revealed the following values: absolute eosinophil count, 900/mm3; serum creatinine level, 2.7 mg/dL; and blood urea nitrogen, 33.0 mg/dL. The immunoglobulin E level was markedly increased at 1320.0 IU/mL. Urinalysis revealed a fractional excretion of sodium of 3.77%, protein 1+, and blood 3+. Histological examination of the renal biopsy specimen showed a diffusely edematous interstitium with infiltrates composed of eosinophils, lymphocytes, and neutrophils.
Here, we present the first reported case of biopsy-proven acute interstitial nephritis following ingestion of D. quinqueloba associated with skin rash, eosinophilia, and increased plasma immunoglobulin E level.